DocumentCode
895684
Title
Numerical dispersion and stability characteristics of time-domain methods on nonorthogonal meshes
Author
Ray, Scott L.
Author_Institution
Lawrence Livermore Nat. Lab., CA, USA
Volume
41
Issue
2
fYear
1993
fDate
2/1/1993 12:00:00 AM
Firstpage
233
Lastpage
235
Abstract
The familiar finite-difference time-domain method for discretizing Maxwell´s curl equations on orthogonal grids has been extended to nonorthogonal grids by a number of researchers. While it is difficult to determine the dispersion and stability characteristics of these methods when applied on arbitrary grids, analysis of the idealized but representative case of a uniform skewed mesh proves to be quite tractable in 2-D. This analysis demonstrates that numerical dispersion errors are small for well-resolved spatial wavelengths and that these methods converge to the continuous-space solution in the limit as the cell and time step sizes vanish. Grid anisotropy (variations in wave propagation speed as a function of the propagation angle relative to the mesh coordinates) increases as the mesh is skewed. In spite of this, there exist some angles where waves propagate through the skewed mesh with virtually no dispersion. This analysis also provides a stability limit for the time step size in terms of geometrical mesh quantities
Keywords
Maxwell equations; convergence of numerical methods; dispersion (wave); electromagnetic wave propagation; finite difference time-domain analysis; mesh generation; FDTD method; Maxwell´s curl equations; continuous-space solution; electromagnetic propagation; finite-difference time-domain method; geometrical mesh quantities; nonorthogonal grids; nonorthogonal meshes; numerical dispersion errors; propagation angle; stability characteristics; time step size; uniform skewed mesh; wave propagation; Anisotropic magnetoresistance; Dispersion; Finite difference methods; Maxwell equations; Numerical stability; Stability analysis; Testing; Tiles; Time domain analysis; Wavelength conversion;
fLanguage
English
Journal_Title
Antennas and Propagation, IEEE Transactions on
Publisher
ieee
ISSN
0018-926X
Type
jour
DOI
10.1109/8.214617
Filename
214617
Link To Document